North Carolina, 2003Flash Flood and High Wind in North Carolina, May 23, 2003
May 23, 2003 · NWS MHX · 2 events in 2 counties and zones
1 flash flood, 1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 23, 9:03 AM EST, 1 hour 50 minutes earlier.
Area forecast discussion, May 23, 9:03 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY N
1003 AM EDT FRI MAY 23 2003
PUBLIC: AREA OF HEAVY RAIN ALONG FRONTAL BOUNDARY CONTINUES TO LIFT
NORTH INTO SRN SECTIONS OF CWA THIS MORNING. LOW PRES LOCATED OFF
THE SC COAST NOW SHOWING SIGNS OF LIFTING MORE NNE AS BEST PRES
FALLS FROM MSAS NOW SHOWING UP OFF SHORE. THIS LOW SHOULD RIDE NE
ALONG THE BOUNDARY TODAY KEEPING BEST INSTABILITY OFF SHORE...BUT
WITH UPPER WAVE ALSO EJECTING OVER THE REGION CAN NOT RULE OUT SOME
ISOLATED CONVECTION BY AFTERNOON. AS LOW LIFTS NE THERE IS A
DEFINITE BACK EDGE TO THE PCPN...AND THIS MAY SLIDE OVER THE REGION
FASTER THAN ANTICIPATED. THIS WOULD PRECLUDE FLOODING POSSIBILITIES
A BIT THOUGH AS HEAVIEST RAINS MAY BE LESS LONG LIVED THIS
AFTERNOON. ONSLOW COUNTY HAS SEEN THE HEAVIEST SO FAR AND AM CLOSE
TO FFG FOR THAT AREA. YET NO PROBLEMS REPORTED YET IN THE COUNTY.
WILL KEEP FFA IN EFFECT BUT MAY BE ABLE TO DROP WITH AFTERNOON
PACKAGE.
CLOUDS AND RAIN SHOULD ACT TO KEEP TEMPS IN CHECK TAODAY INLAND SO
HAVE LOWERED HIGHS THERE JUST A BIT. PROXIMITY OF SFC BOUNDARY ALONG
THE COAST SHOULD ALLOW WARMER TEMPS TO PENETRATE A BIT FARTHER INTO
THE COASTAL ZONES SO WILL NOT LOWER TEMPS THOSE AREAS.
MARINE: COLD FRONT OOZED EAST AND THRU REGION OVERNIGHT TO JUST
SOUTH OF NC/SC BORDER. WINDS ALONG IMMEDIATE COAST ORIENTED NE-E...
WHILE OFFSHORE BUOYS BEGINNING TO WAKE UP IN A BRISK SOUTHERLY
FASHION WITH APPROACH OF 1012MB LOW LOCATED NEAR CHARLESTON SC. COLD
FRONT LIFTS N THIS AFTERNOON AS COASTAL LOW SLOWLY DEEPENS AND CHUGS
UP COAST THROUGH TONIGHT. GFS SHOWS AFORMENTIONED LOW OVER CRYSTAL
COAST REGION THIS EVENING...OVER OBX SHORTLY AFTER MIDNIGHT...THEN
SCOOTING TO JUST OFF THE DELMARVA BY SUNRISE SATURDAY. EARLY WEEK
DOUBTS OF GFS/NOAA WAVE WATCH III TRACK/STRENGTH COMING TO FRUITION
LOOKING TO PUT REST OF THE MODEL-PACK IN THEIR PLACE AS ALL ARE
BASICALLY IN AGREEMENT. GALE WARNINGS IN PLACE FOR ENTIRE CWF AREA.
FPSN7 SEAS/WINDS GROWING BY LEAPS AND BOUNDS AT THIS HOUR WITH WINDS
170/30G33 KTS AND SEAS IN 8-9 FT RANGE. 41025 FEELING SOUTHERLY
P-GRAD TIGHTEN WITH WINDS 130/21G26 KTS AND A 6 FT SEA-STATE. SURF
CAMS AND LOCAL REPORTS SHOWING OBX BEACH SURF ZONES AT 2-3 FT AND
SOUTH FACING CRYSTAL COAST BEACHES A BIT HIGHER AT 3-4 FT. LATEST
FERRY REPORTS HAD SOUND WATERS IN THE 2 FT RANGE. CWF SEAS GROW INTO
SUPER SIZED 10-13 FT RANGE BY NIGHTFALL AS SE-S WINDS REV UP INTO
30-35 KT RANGE. SW-W WINDS DECREASE DRAMATICALLY THROUGHOUT THE DAY
SATURDAY (10-15 KTS BY AFTERNOON...VARIABLE TOWARD DUSK). SEAS START
OUT IN A LARGE FRAME OF MIND (8-10FT) IN THE MORNING AND WILL BE
SLOW TO DECREASE SATURDAY AS NWW3 SHOWS SOUTHERLY WAVE ENERGY
POURING THRU FOR MOST OF THE DAY. AFTER TODAYS WIND/WAVE
ONSLAUGHT...AND TOMORROWS AFTER GLOW...SEAS IMPROVE FOR THE
BOATING COMMUNITY SUNDAY THROUGH TUESDAY AS P-GRAD LOOSENS ITS GRIP
OF REGION.
.MHX...GALE WARNING FOR ALL COASTAL WATERS INCLUDING SOUNDS
...FLOOD WATCH ENTIRE CWA FOR TODAY AND THIS EVENING
MLF/GCHazardous weather outlook, May 23, 4:31 AM EST, 6 hours 22 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-231115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
531 AM EDT FRI MAY 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
WIDESPREAD HEAVY RAIN WILL FALL OVER THE AREA TODAY THROUGH THIS
EVENING...AND COULD RESULT IN SOME FLOODING PROBLEMS. PLEASE SEE THE
FLOOD WATCH PRODUCT ISSUED BY THIS OFFICE AT 503 AM. A FEW
THUNDERSTORMS WILL OCCUR OVER THE AREA AS WELL...BUT NO ORGANIZED
SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
JBM
Flash Flood, Onslow
- When
- May 23, 10:53 AM EST to 12:53 PM EST
- Where
- Onslow County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.763, -77.393 (the zone’s center; the record gives no point)
Onslow County Emergency Management reported widespread flooding of roadways across the entire county.
High Wind, Carteret
- When
- May 23, 6:13 PM EST
- Where
- Carteret forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
54 knot wind gust measured at Cedar Island coastal observing station.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Nebraska, May 23 to 24, 2003$425,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Texas, May 23, 2003$80,000 · 59 kt wind · 4 events
- Flooding and Hail in West Virginia, May 23, 2003$25,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, May 23 to 24, 2003$3,000 · 1.25 in hail · 17 events
- Hail in South Dakota, May 23, 2003$20,000 · 1.25 in hail · 2 events
- Hail and Damaging Wind in Kansas, May 23 to 24, 20032.75 in hail · 16 events
- Hail and Damaging Winds in Texas, May 23, 20031.75 in hail · 11 events
- Tornadoes and Hail in Nebraska, May 23, 2003$6,000 · F0 · 9 events
- Hail in Texas, May 23 to 24, 20031 in hail · 5 events
- Hail in Colorado, May 23, 20031 in hail · 4 events
- Hail in Kansas, May 23, 20031 in hail · 3 events
- Volcanic Ash in Guam, May 23 to 25, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370505, 5370506.